Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


First Regimen/Severe Itching
Feb 15, 2005

Hello Dr. Young. I've known of my HIV status for a year and a half now...and was asymptomatic for the first year. After a recent biopsy revealed the beginnings of KS I began HAART with a once a day regimen of Truvada, Reyataz (300mg), and Norvir (100mg). I'm extremely happy with the affect of treatment on my labs. Within 8 weeks my VL has declined over 99.5% (below 200), CD4 up by 400, and a rise of 5 percentage points. I've also felt happy that side effects have mostly appeared to be minimal and fleeting. However, recently I have experienced some ithing on my arms, legs, abdomen and back that have grown in intensity...sometimes disturbing my sleep. I've also noticed dry feeling skin on the itchy regions. I've tried using moisturizing lotion which sometimes appears to help, but other times not. The itching has become so intense at times that I have scratched raw the surface on some of the little red bumps that sometimes appear. Is this a side effect of the meds? If so, will it subside? I'm thrilled with the results of my recent labs, but wonder how I will endure this severy itchiness if it continues. Do you have any advice for me? I appreciate your time, Dr. Young. Thank you.

Response from Dr. Young

Thank you for your post and question.

It definitely sounds like you've had a great response to your first-line treatment. While many HIV medications can cause rash, what you describe sounds more like a case of bad dry skin (xerodermia). I'd be sure to have your doctor take a look at your skin to confirm this diagnosis (or others).

Dry skin can be a problem for persons with HIV, especially common here in the dry winters of Colorado. While lotions can be of help in mild cases, we often resort to using topical corticosteroids (like hydrocortisone); in our clinic, we recommend using a more industrial-strength emolient, like petroleum jelly- for difficult cases. We use this strategy with very good results in many cases (and it's a lot cheaper than the commercial lotions).

Good luck, let us know how things turn out. BY



Previous
Why Does it Take So Long to Get New Drugs Approved?
Next
Confused and concerned

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement